Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Wilmington, NC

May 12, 2001Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 12, 2001, 4:10 PM EDT for Georgetown County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2001, 4:10 PM EDT (20:10 UTC)
Expired
May 12, 2001, 4:45 PM EDT
In force
35 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:30 PM EDTHail 0.75Pawleys Is, SCTrained spotter reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 122010
SVRILM
SCC043-122045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
410 PM EDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 445 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES SOUTHEAST OF SAMPIT...
  OR ABOUT 10 MILES SOUTHWEST OF GEORGETOWN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GEORGETOWN AT 420 PM EDT
   PLANTERSVILLE AT 430 PM EDT
   YAUHANNAH AT 435 PM EDT
   PAWLEY'S ISLAND AT 445 PM EDT

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS UP TO 70 MILES AN HOUR ARE
EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

HAWKINS
@
LAT...LON 3351 7951 3332 7967 3322 7948 3308 7912
          3339 7902 3360 7913 3374 7931

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:05 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 12, 2:05 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
205 PM EDT SAT MAY 12 2001

ZFP: CONVECTION HAS BEGUN TO THE SOUTHWEST OF THE AREA OVER THE PAST
FEW HOURS. IT APPEARS THAT THE DRY AIR BEING ENTRAINED INTO THE
CYCLONIC CIRCULATION HAS SUPPRESSED THE CLOUD DEVELOPMENT A BIT. AS
THE VORTEX CONTINUES TO LIFT OFF TO THE NORTHEAST CONVECTION IS
FORMING IN THE MOISTURE GRADIENT TO THE SOUTHWEST OF THE CENTER.

WITH THE WEST TO SOUTHWEST FLOW TEMPERATURES HAVE WARMED UP INTO THE
UPPER 80S WITH DEWPOINTS IN THE MID 60S ALONG THE COAST BUT IN THE
55-60 DEGREE RANGE INLAND.

SO AS FRONT APPROACHES OVERNIGHT WILL CONTINUE WITH A CHANCE OF
THUNDERSTORMS AND EXPECT PRECIPITATION TO EXIT THE COAST BY SUNDAY
MORNING.

NEXT CHANCE OF PRECIPITATION LATE ON TUESDAY IS WITH A FRONTAL
PASSAGE IN THE NORTHWEST FLOW ON THE BACKSIDE OF THE MEAN TROUGH.

CWF: CURRENT WINDS AT FPSN7 IS RUNNING BETWEEN 20 AND 25 KNOTS. THE
COASTAL OBSERVATIONS AT 2 PM INDICATED 23 KNOTS AT SPRINGMAID PIER.
SO WITH FRONTAL PASSAGE WILL CONTINUE SMALL CRAFT FOR WINDS OF 20 TO
25 KNOTS.  WINDS WILL DROP BELOW SCA CRITERIA AFTER FRONTAL PASSAGE
ON SUNDAY.

FCSTID = 7
ILM   61  76  51  79 /  50  10   0   0
LBT   59  77  48  82 /  40  10   0   0
FLO   59  79  49  83 /  40  10   0   0
MYR   62  75  50  78 /  50  10   0   0

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORYF AMZ254-256.

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:49 PM EDTSevere Thunderstorm WarningILMWilliamsburg56 min
May 12, 5:28 PM EDTSevere Thunderstorm WarningILMHorry62 min
May 12, 7:02 PM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.